Michigan, 2016

Damaging Winds and Lightning Strike in Michigan, September 6, 2016

September 6, 2016 · NWS APX · 6 events in 6 counties and zones

A line of strong to severe thunderstorms crossed northern lower Michigan during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of strong to severe thunderstorms crossed northern lower Michigan during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 6, 11:57 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 6, 11:57 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1257 PM EDT TUE SEP 6 2016

.UPDATE...
Issued at 1025 AM EDT Tue Sep 6 2016

Cold front extends from Ontario down through MN and NE this
morning. Line of showers and tstorms along an outflow boundary
across the UP into S MN. Cold front will make slow eastward
progress during the day today and expect outflow to weaken.
Meanwhile very moist and unstable air continues to advect into
northern MI. Dewpts in the 70s at 14z...cloud cover over the north
limiting heating so far...but still expect temps to make a run at
90 south. This will give CAPEs over 2000J/kg in our southern most
areas. Just need boundary to kick off some heavy rain. PWATs
forecast to go above 2" this afternoon. Expect rainfall with the
front as it passes through...but will have to see what develops
out ahead this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 319 AM EDT Tue Sep 6 2016

...Shower and thunderstorm threat on the increase...

Not much change at the mid and upper levels from that of the last
few days, with elongated ridging from the Lower Mississippi Valley
into the Great Lakes bookended by western NOAM and far west Atlantic
troughing (the latter which includes post-tropical system Hermine).
However, rather substantial changes have occurred in the down low
environment, the most notable of which is rapid north expansion of
an anomalously rich moisture plume into the northern Great Lakes (a
fact made evident by nearly a three quarter inch increase in
precipitable water values, from 0.57 inches on our local 12z
sounding to 1.30 inches on the 00z sounding). Even deeper moisture
resides just upstream, with regional analysis showing +1.50 inch
pwat values extending right through the Corn Belt into western Upper
Michigan. Increasingly strong and deep southwest flow forcing this
moisture advection, some of which is being tapped from the tropical
Pacific per latest water vapor imagery.  All of this is occurring
along and ahead of a slowly developing baroclinic axis/cold front
which extends from Quebec down through the northern Plains. Showers
and thunderstorms continue to percolate within this moisture regime,
the better concentration of which lies well to our west in closer
proximity to the actual front and in region of much more robust
upper jet dynamics.

Moisture profiles are only expected to increase today and tonight.
Combine that with slowly increasing upper jet dynamics, passing
subtle mid level waves (convectively induced?), and outflow driven
boundaries working over an increasingly unstable environment and the
stage is set for some much needed rainfall, especially by tonight.

Per the usual, uncertainty remains high with regards to convective
evolution today. Moisture and instability will be here for the
taking, with temperatures spiking well up into the 80s and surface
dewpoints reaching the rather remarkable upper 60s/lower 70s, the
combination of which produces mean layer cape of greater than 1.5K
J/kg this afternoon. Problem is one of forcing, and just not seeing
any larger scale mechanisms to drive widespread convective
development today. Kinda envision current upstream convective
complex making a run into at least northwest portions of our area
quickly this morning, likely rapidly decaying in the process as it
outruns parent forcing. May likely see a substantial break through
the mid/late morning into the early afternoon, waiting on that
increasing instability and any remnant low level boundaries/areas of
forced surface convergence to entice development of additional
showers and thunderstorms. Per the large scale, gotta believe the
"best" bet for this to occur will be across eastern Upper Michigan
where mid level heights are a touch lower and in closer proximity to
slowly approaching cold front. Definitely not going to go too wild
with rain chances today, especially for areas south of the big
bridge. Any storms that do develop should largely behave, with
marginal mid level lapse rates and lack of any real defined forcing.
Of course, can never completely rule out an isolated severe storm or
two, especially with such rich moisture profiles perhaps supporting
some very localized wet microburst potential.

Better chances for showers and thunderstorms arrives tonight as mid
level heights slowly fall and that upstream front makes its way into
central upper Michigan by morning. Think convective evolution may be
a two part process, with evening activity spurred along by
storms/cold pool propagating out of Wisconsin, with the focus for
better rains trending closer to the actual front through the
overnight. Of course, this is really just all speculation, with what
ultimately happens so dependent on what transpires upstream (and
that activity won't even develop until later today). Once again, not
expecting any widespread severe weather (northwest half of the area
is in a marginal risk) with somewhat respectable mid level flow
(upwards of 40 knots by morning) offset by maintenance of marginal
mid level lapse rates and unfavorable overnight timing. Of bigger
concern is locally heavy rain potential, with pwat values climbing
to near 2 inches (a value never achieved here in September per SPC
sounding Climatology page) and skinny cape in the mid levels.
Combination of the above easily supports one to two inch per hour
rainfall rates. Definitely something to keep an eye on.

.LONG TERM...(Wednesday through Monday)
Issued at 319 AM EDT Tue Sep 6 2016

...Soaking rains expected for northern Michigan...

High Impact Weather Potential: Heavy rainfall Wednesday/Wednesday
night.  Could become windy Saturday/Saturday night.

Pattern Synopsis/Forecast: Long wave trough over western North
America this morning has a couple of short wave troughs spinning
through it...one lifting into Manitoba with a second in the base of
the trough over the Great Basin.  Remnants of former tropical
cyclone "Hermine" continue to spin off the Mid Atlantic coast...
with a small closed upper anticyclone centered over the lower
Mississippi valley.  Elongated frontal zone mostly parallel to the
upper level flow stretches from northern Quebec/Ontario southwest
across Minnesota and into the central Plains with a decent thermal
gradient across this baroclinic zone.  Wide channel of deep layer
moist return flow feeding into this front...precipitable water
values 1.50+ inches across the Midwest with 2+ inches into southern
Arkansas.

Overall pattern is a slow evolving one...but as western trough
weakens and shifts east will eventually see height falls overspread
the Great Lakes during the midweek period.  Eventually two short
wave troughs will likely traverse the region during the remainder of
the week...one Thursday and the other in the Saturday time frame.
Cold front north of Michigan will eventually sag into the forecast
area Wednesday...with indications that a frontal wave will ride
along the boundary and across lower Michigan Wednesday night/
Thursday morning...winding up in Quebec Thursday night.  Weak
surface ridging probable Friday...followed by short wave troughing
and an attendant surface low Saturday.  Spread in the speed/strength
of the upper level wave having impacts on forecast of the strength
of the surface response.  Trends worth monitoring given wind
potential with a stronger system later Saturday into Sunday.

Primary Forecast Concerns:  Main forecast focus will be on the
Wednesday through early Thursday period...primarily on QPF.
Substantial deep layer moisture axis impinging upon the southward
sinking frontal boundary...with forcing enhanced Wednesday night
along frontal wave and some hints of entrance region jet dynamics
will be increasing the threat for heavy rainfall across the forecast
area. Precipitable water values around 2 inches are possible...which
would be near climatological records for early September.  Will
likely be rain ongoing to start the period...especially farther
north.  Could see some diurnally enhanced thunderstorms across
northern/central Lower if we can get some heating to generate
instability...which would also increase forcing along the front with
a differential heating enhancement to the baroclinic zone. Deep
layer southwesterly flow will also promote echo training...which
will add to the factors supporting a heavy rain threat.  Currently
under a Slight risk in the Day 3 Excessive Rainfall Outlook issued
yesterday afternoon by WPC...and like the idea of 1-2+ inch 24h
amounts across most of the forecast area ending 12z Thursday.  Area
rivers are running on the low side...so there is room to absorb
some runoff.

Heavy rain threat should end by Thursday morning.  May leave some
open-ended PoPs in the forecast...wondering if enough lingering
moisture/instability with passing short wave trough (mostly north)
may keep the threat for some convection going.  But the overall
trend should be drier through the afternoon into evening.

No real issues foreseen for Friday...next event will arrive for the
weekend with what increasingly (based on guidance trends) looks to
be a decently surface low that will track across the upper Lakes
Saturday.  This will bring rain showers and may ratchet up the winds
later Saturday and especially Saturday night as the system pulls
away.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1255 PM EDT Tue Sep 6 2016

VFR expected through this evening. VFR cu deck forming
over region now in sticky unstable air mass. Cold front dropping
into the northern Great Lakes is expected to enter N MI this evening
with showers and thunderstorms moving in. Heavy rain and brief
strong wind gusts will accompany these storms. Once the
precipitation moves through MVFR ceilings and fog are possible
towards between midnight and morning. VFR conditions are expected
once again by midday Wednesday.

&&

.MARINE...
Issued at 319 AM EDT Tue Sep 6 2016

Marginally gusty south to southwest winds expected to continue
today, especially over northern Lake Michigan. A very stable over-
water environment should help keep both winds and waves below SCA
criteria. Pressure gradient relaxes heading into tonight and
Wednesday as a weak front slowly pushes into the northern Lakes,
with mostly light winds expected. Bigger concern will be increasing
shower and thunderstorm chances today, and especially tonight into
Wednesday night. These storms will be capable of producing brief
gusty winds, very heavy rainfall rates, and of course...lightning.

&&

.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...Farina
SHORT TERM...MSB
LONG TERM...JPB
AVIATION...Farina
MARINE...MSB
Hazardous weather outlook, Sep 6, 2:28 AM EST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
328 AM EDT TUE SEP 6 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-071200-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
328 AM EDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY...WITH BETTER
CHANCES FOR THUNDERSTORMS ARRIVING TONIGHT. WHILE WIDESPREAD
SEVERE THUNDERSTORMS ARE NOT EXPECTED...AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE WITH BRIEF GUSTY WINDS NEAR 60 MPH THE
MAIN THREAT. IN ADDITION...ANY STORMS THAT DO FORM WILL BE CAPABLE
OF PRODUCING VERY HEAVY RAINFALL RATES...PERHAPS EXCEEDING ONE TO
TWO INCHES PER HOUR AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAVY RAINFALL IS EXPECTED ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN WEDNESDAY THROUGH WEDNESDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE
MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER: TWITTER.COM/NWSGAYLORD

&&

WEATHER.GOV/GAYLORD

MSB

In the hours before

Special weather statement, Sep 6, 1:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
237 PM EDT TUE SEP 6 2016

MIZ016>023-025>028-061945-
CHARLEVOIX-CRAWFORD-ANTRIM-OTSEGO-EMMET-PRESQUE ISLE-BENZIE-GRAND
TRAVERSE-LEELANAU-CHEBOYGAN-MONTMORENCY-KALKASKA-
237 PM EDT TUE SEP 6 2016

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHWESTERN
CRAWFORD...BENZIE...CHARLEVOIX...KALKASKA...CHEBOYGAN...WESTERN
PRESQUE ISLE...EMMET...NORTHWESTERN MONTMORENCY...OTSEGO...ANTRIM...
LEELANAU AND GRAND TRAVERSE COUNTIES...

AT 236 PM EDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM NEAR MACKINAW CITY TO 9 MILES
WEST OF ARCADIA. MOVEMENT WAS EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
TRAVERSE CITY...PETOSKEY...CHEBOYGAN...BOYNE CITY...GAYLORD...
CHARLEVOIX...EAST JORDAN...LELAND...KALKASKA...ELK RAPIDS...
MANCELONA...FRANKFORT...HARBOR SPRINGS...BELLAIRE...ONAWAY...
PELLSTON...MACKINAW CITY...THOMPSONVILLE...EMPIRE AND ELLSWORTH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4461 8634 4539 8532 4544 8517 4549 8519
      4580 8478 4581 8458 4572 8442 4572 8440
      4577 8435 4581 8449 4581 8427 4573 8427
      4568 8413 4556 8402 4556 8389 4550 8378
      4451 8504 4453 8623 4450 8624 4450 8634
TIME...MOT...LOC 1836Z 260DEG 44KT 4576 8481 4453 8642

SMD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Antrim

When
September 6, 2:15 PM EST to 2:30 PM EST
Where
Antrim County, 3.14 mi NW of Chestonia to 4.11 mi ESE of Chestonia
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
45.100, -85.128

Power lines were downed. A tractor-trailer was overturned near the intersection of M-66 and Bartholomew Road.

Thunderstorm Wind, Charlevoix

When
September 6, 2:20 PM EST to 2:30 PM EST
Where
Charlevoix County, 0.53 mi E of Boyne Mtn Arpt to 7.34 mi ESE of Boyne Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
45.169, -84.919

Scattered trees and power lines downed from Boyne Falls to Coash Road in far southeast Charlevoix County. A few utility poles were snapped.

Thunderstorm Wind, Cheboygan

When
September 6, 2:28 PM EST
Where
Cheboygan County, 0.31 mi SE of Indian River
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
45.416, -84.616

Several large tree limbs were downed at the Indian River Golf Club.

Thunderstorm Wind, Otsego

When
September 6, 2:40 PM EST
Where
Otsego County, 0.88 mi ESE of Vanderbilt
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
45.144, -84.654

One utility pole and multiple power lines were downed at the Vanderbilt Area School. Multiple trees were downed at the intersection of Grant and Elm Streets.

Lightning, Manistee

When
September 6, 3:30 PM EST
Where
Manistee County, 3.93 mi E of High Bridge
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
44.277, -85.941

A Texas man was was struck and killed by lightning while on the North Country Trail in Dickson Township.

Thunderstorm Wind, Roscommon

When
September 6, 4:49 PM EST
Where
Roscommon County, 0.71 mi SW of St Helen
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.363, -84.411

Several trees and power lines were downed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Manistee2016-09-0671MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660453, 660455, 660457, 660459, 660464, 660461.